Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 13, NWS Hanford, CA

September 9, 2017Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Sep 9, 2017, 7:44 PM PDT for Kern County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2017, 7:44 PM PDT (02:44 UTC)
Expired
Sep 9, 2017, 8:15 PM PDT
In force
31 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 75 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS56 KHNX 100244
SVRHNX
CAC029-100315-
/O.NEW.KHNX.SV.W.0013.170910T0244Z-170910T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
744 PM PDT SAT SEP 9 2017

The National Weather Service in Hanford CA has issued a

* Severe Thunderstorm Warning for...
  South central Kern County in central California...

* Until 815 PM PDT

* At 744 PM PDT, a severe thunderstorm was located near Lancaster,
  moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rosamond. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3484 11856 3500 11825 3483 11805 3482 11806
      3482 11852
TIME...MOT...LOC 0244Z 153DEG 12KT 3473 11821 

HAIL...0.75IN
WIND...60MPH
 
$$

Andersen
2 follow-up statements
384 
WWUS56 KHNX 100301
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
801 PM PDT SAT SEP 9 2017

CAC029-100315-
/O.CON.KHNX.SV.W.0013.000000T0000Z-170910T0315Z/
Kern CA-
801 PM PDT SAT SEP 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR SOUTH CENTRAL KERN COUNTY...

At 800 PM PDT, a severe thunderstorm was located near Rosamond, or 7
miles northwest of Lancaster, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rosamond and Mojave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3484 11856 3500 11825 3483 11805 3482 11806
      3482 11852
TIME...MOT...LOC 0300Z 153DEG 12KT 3478 11824 

HAIL...0.75IN
WIND...60MPH
 
$$

Andersen
142 
WWUS56 KHNX 100317
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
817 PM PDT SAT SEP 9 2017

CAC029-100325-
/O.EXP.KHNX.SV.W.0013.000000T0000Z-170910T0315Z/
Kern CA-
817 PM PDT SAT SEP 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KERN COUNTY HAS
EXPIRED...
    
The severe thunderstorm which prompted the warning has been replaced 
with a new warning.

Remember, a Severe Thunderstorm Warning still remains in effect for
south central Kern County near Rosamond.

LAT...LON 3484 11856 3500 11825 3483 11805 3482 11806
      3482 11852
TIME...MOT...LOC 0315Z 153DEG 12KT 3480 11825 

$$

Andersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:29 PM PDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 9, 4:29 PM PDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
429 PM PDT Sat Sep 9 2017

.UPDATE...Updated air quality issues.

&&

.SYNOPSIS...
An upper level low pressure system off the central California
coast will be nearly stationary this weekend through the middle
of next week. Increased southerly flow will bring tropical
moisture northward across the region Sunday and Monday with
increased chances of showers and thunderstorms. Low will move
inland on Wednesday.

&&

.DISCUSSION...
Cut-off low off the west coast making today's forecast a bit more
challenging while raising the threat of monsoonal convection.
Current position of the low just southwest of Monterey is keeping
the flow aloft over the district under a slight southwesterly
component. This direction in the flow is placing the bulk of
today's monsoonal moisture surge over the Colorado River Valley
– where convection is already occurring. Satellite Precip-Water
imagery is showing the plume of moisture extending from Yuma, AZ
through Las Vegas, as the gradient of drier air extends toward the
Kern County Desert. Upper air observations from this morning
(1200 UTC) show the desert southwest locations reporting precip-
water values at or near their climo max values. Therefore, while
models do show significant instability over the Central California
Interior, the best values currently reside over the Desert
Southwest where the plume of moisture is also located. Yet, with
monsoonal moisture surging northward, afternoon convection can not
be ruled out as any little piece of energy rotating around the
closed low can fire-up a thunderstorm over the mountains.

Later tonight, models showing high confidence in shifting the low
southward to a position about 300 miles west of San Diego. This
change in the position of the low's center will shift the flow
aloft to a more southerly to southeasterly direction. In addition,
possible difluent flow over the district late tonight and Sunday
may help support better precipitation efficiency during the heavy
precipitation event. Therefore, will maintain the Flash Flood
Watch for Sunday and Sunday Night across the Kern County Mountains
and Desert. Once the flow turns more southeasterly, precip-water
values of over one inch will surge toward Central California.
Along with pieces of vort max energy rotating around the closed
low and some orographic effects could provide for heavy rain in a
flash flood prone areas.

After dropping toward Southern California, the cut-off low begins
lifting northward back to the Monterey area early next week.
While confidence in this solution decreases, model consensus does
lean toward this possibility. While not eliminating the threat of
thunderstorms, the threat will become more isolated toward mid-
week. Therefore, by mid-week, models still progging the closed low
being caught-up in the digging trof that will push into the
Pacific Northwest by Wednesday night. With confidence levels at
around the medium level on a low passage by mid-week, will
maintain the threat of precipitation through at least Wednesday.
By Thursday, the cut-off low finally leave the region as a
disturbance moves into the Pacific Northwest/Inter-mountain region
and turns to flow over Central California to an onshore (westerly
to northwesterly) direction. Cooling that will be felt early in
the week as the low pushes through will be re-enforced once the
onshore flow kicks-in. At that point, the threat of convection
will finally diminish through the end of the forecast period. Weak
ridge next weekend allow slow down the cooling trend, but another
trof in the long term progs may prevent any big warm-up beyond
day seven.

&&

.AVIATION...
Areas of smoke from wildfires will continue to produce MVFR
visibility over the southern Sierra Nevada and adjacent foothills.
Scattered thunderstorms in the afternoon over the Southern Sierra
Nevada producing local mountain obscurations through 04Z Sun.
Otherwise, VFR conditions can be expected over the Central CA
Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Sunday September 10 2017... Unhealthy for sensitive groups in
Fresno... Kern... Kings and Tulare Counties and Sequoia National
Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch from Sunday morning through late Sunday night
CAZ095-099.

&&

public...Molina
avn/fw...Riley/BSO
synopsis...Molina

weather.gov/hanford

In the hours before

Local storm report, Sep 9, 4:41 PM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
441 PM PDT SAT SEP 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      7 SW RIDGECREST         35.55N 117.73W
09/09/2017                   KERN               CA   LAW ENFORCEMENT

            CHP REPORT OF FLASH FLOODING ON SOUTH BROWN
            ROAD BETWEEN WIKNICH ROAD AND STATE ROUTE
            395 SOUTH OF INYOKERN. ROAD WAS CLOSED DUE
            TO THE FLOODING.

&&

JA
Local storm report, Sep 9, 5:24 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
524 PM PDT SAT SEP 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      8 WNW RANDSBURG         35.39N 117.80W
09/09/2017                   KERN               CA   LAW ENFORCEMENT

            CHP REPORTED CLOSURE OF REDROCK-RANDSBURG RD
            BETWEEN HIGHWAY 14 AND HIGHWAY 395 DUE TO
            FLOODING AND DEBRIS IN ROADWAY.

&&

BSO
Local storm report, Sep 9, 5:26 PM PDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
526 PM PDT SAT SEP 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     1 W INYOKERN            35.65N 117.83W
09/09/2017  E46 MPH          KERN               CA   AWOS

&&

BSO
Local storm report, Sep 9, 5:27 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
527 PM PDT SAT SEP 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     2 W RIDGECREST          35.64N 117.70W
09/09/2017  E51 MPH          KERN               CA   MESONET

&&

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:22 PM PDTFlash Flood WarningHNXKern53 min
Sep 9, 8:14 PM PDTSevere Thunderstorm WarningHNXKern31 min
Sep 9, 8:38 PM PDTSpecial Weather StatementHNXKern52 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.